In 1984, Parker Bros. launched an Atari game that offered a new set of thrills: It was a treasure-hunting, puzzle-solving adventure called “Montezuma’s Revenge.” In it, Panama Joe (looking a bit like a pixelated Indiana Jones) took you through twists and turns on your way to a pot of gold or other treasures.
Unfortunately, traveler’s diarrhea (formerly called Montezuma’s revenge) isn’t that much fun, and it will lead you to a different pot! Researchers estimate that more than 50 million people travel each year from developed countries to developing countries, and 20 to 50 percent get walloped by diarrhea during their first two weeks in the new territory. Most of the time, it’s a bacterial infection, although viruses and parasites also can cause symptoms ranging from a sudden and repeating attack of the runs to cramps, nausea, vomiting and fever.
The risk is greatest for folks staying in local accommodations, eating local foods and – interestingly – taking heartburn meds (they mute the bug-killing powers of stomach acid). Fortunately for most, symptoms usually go away in a few days once you get plenty of fluids and rest. However, if you experience dehydration, persistent vomiting, bloody stools or a high fever, see a doc. You might get an Rx for loperamide, an opioid antimotility drug, but it’s not for kids or anyone with bloody stools or fever. That calls for the antibiotic ciprofloxacin. And to be prepared, you might want to learn how to say “I have diarrhea” (“tengo diarrea”) in the local language before you arrive at your exotic destination.
© 2015 Michael Roizen, M.D. and Mehmet Oz, M.D.
Distributed by King Features Syndicate, Inc.